Bigeminal rhythm VI.
DIAGNOSIS: Sinus rhythm with 3:2 second degree atrioventricular (A-V) block, Type I, with the first QRS of each Wenckebach period conducted via an A-V bypass tract; left atrial enlargement.
A common cause of a bigeminal rhythm is 3:2 A-V block, and Type I block is more frequent than Type II. (1) What is unusual about this ECG is that the first QRS of each Wenckebach period is wide (0.17s) and has prominent delta waves in virtually all leads suggesting ventricular preexcitation via an A-V bypass tract, probably anteroseptal in location. The P-R interval preceding each wide QRS is normal (0.16 to 0.17s as measured in lead II), rather than the short P-R of both the initial description by Cohn and Frazer in 1913 (2) and the more complete description in 1930 by Wolff, Parkinson, and White of their eponymous syndrome (3) that was subsequently determined to be due to ventricular preexcitation.4,5 Thus, antegrade conduction in the bypass tract is slower than usual, but it is faster than the A-V nodal conduction that is slowed by A-V nodal dysfunction.
The refractory period of A-V bypass tracts often is long, which is the basis of the initiation of orthodromic A-V reciprocating tachycardia when an atrial premature complex blocks in the bypass tract and is conducted down the A-V node. In this patient, the absence of manifest conduction in the bypass tract of the second or third P waves of each Wenckebach period suggests that the refractory period of the bypass tract is unusually long. This and the slow antegrade conduction in the bypass tract may have kept it concealed until A-V nodal dysfunction uncovered it.
Another explanation for the arrhythmia is escape-capture bigeminy with the wide QRS being a ventricular escape complex that just happens to follow closely the first P wave of each Wenckebach period and just happens to have a delta wave in virtually every lead.
The cause of the atrioventricular block in this elderly man is unknown. Second and third degree A-V block are more frequent in elderly than in young patients. (1) Furthermore, donepezil hydrochloride (Aricept), a drug commonly used in patients with Alzheimer's disease, has been reported to cause high-grade A-V block as well as symptomatic sinus bradycardia, presumably due to its inhibition of acetylcholinesterase. (6,7) Stopping the drug has reversed the bradyarrhythmias in the patients reported, and the drug was stopped for four weeks in the patient described here. Unfortunately, the second degree A-V block, Type I, persisted, and donepezil hydrochloride was restarted.
(1.) Kastor JA. Atrioventricular block, in Kastor JA. Arrhythmias, Philadelphia, WB Saunders 1994:145-200.
(2.) Cohn AE, Frazer PR. Paroxysmal tachycardia and the effect of stimulation of the vagus nerves by pressure. Heart 1913;5:93-105.
(3.) Wolff L, Parkinson J, White PD. Bundle branch block with short P-R interval in healthy young people prone to paroxysmal tachycardia. Am Heart J 1930;5:685-704.
(4.) Holzmann N, Scherf D. Ueber Elektrokardiogramme mit verkuerzter Vorhof-Kammer-Distanz und positiven P-Zachen. Z Klin Med 1932;121:404.
(5.) Wood FC, Wolferth CC, Geckeler GD. Histologic demonstration of accessory muscular connections between auricle and ventricle in a case of short P-R interval and prolonged QRS complex. Am Heart J 1943;25:454-462.
(6.) Suleyman T, Tevfik P, Abdulkadir G, et al. Complete atrioventricular block and ventricular tachyarrhythmia associated with donepezil. Emerg Med J 2006;23:641-642.
(7.) Tanaka A, Koga S, Hiramatsu Y. Donepezil-induced adverse side effects of cardiac rhythm: 2 cases report of atrioventricular block and torsade de pointes. Inter Med 2009;48:1219-1223.
Bashar Obeidou, MD; Gary E. Sander, MD; and D. Luke Glancy, MD
Dr. Obeidou is a fellow and Dr. Sander is a professor in the Tulane University Heart and Vascular Institute; Dr. Glancy is a professor in the Section of Cardiology, Department of Medicine, Louisiana State University Health Sciences Center, New Orleans.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||ECG of the Month|
|Author:||Obeidou, Bashar; Sander, Gary E.; Glancy, D. Luke|
|Publication:||The Journal of the Louisiana State Medical Society|
|Date:||Jan 1, 2011|
|Previous Article:||Healthcare reform's winners and losers.|
|Next Article:||A 29-year old woman presenting with abdominal pain and vomiting. (Clinical Case of the Month).|